Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 84, NWS Fort Worth, TX

April 20, 2011Eastland County, Stephens County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Apr 20, 2011, 7:06 PM CDT for Eastland County, Stephens County, Texas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2011, 7:06 PM CDT (00:06 UTC)
Expired
Apr 20, 2011, 8:00 PM CDT
In force
54 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon

Counties Eastland County, TX, Stephens County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 0.1 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2011-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2011-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 213 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-713 J/kg
Mixed-layer LCL
482 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
213 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

121 
WUUS54 KFWD 210006
SVRFWD
TXC133-429-210100-
/O.NEW.KFWD.SV.W.0084.110421T0006Z-110421T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
706 PM CDT WED APR 20 2011

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN EASTLAND COUNTY IN NORTH CENTRAL TEXAS...
  STEPHENS COUNTY IN NORTH CENTRAL TEXAS...

* UNTIL 800 PM CDT

* AT 706 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 15 MILES WEST OF CISCO...AND MOVING NORTHEAST AT
  35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CISCO AROUND 725 PM
  GUNSIGHT AROUND 750 PM
  NECESSITY AND BRECKENRIDGE AROUND 800 PM

THIS WILL IMPACT I-20 BETWEEN MILE MARKERS 324 AND 335.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!

&&

LAT...LON 3244 9913 3260 9910 3291 9911 3296 9909
      3289 9872 3264 9860 3219 9912
TIME...MOT...LOC 0006Z 221DEG 29KT 3235 9920

$$
4 follow-up statements
416 
WWUS54 KFWD 210026
SVSFWD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
726 PM CDT WED APR 20 2011

TXC133-429-210100-
/O.CON.KFWD.SV.W.0084.000000T0000Z-110421T0100Z/
STEPHENS TX-EASTLAND TX-
726 PM CDT WED APR 20 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHWESTERN EASTLAND AND STEPHENS COUNTIES...

AT 727 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
STORM WAS LOCATED 8 MILES NORTHWEST OF CISCO...MOVING NORTHEAST AT 35
MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  GUNSIGHT AROUND 750 PM CDT...
  BRECKENRIDGE AND NECESSITY AROUND 800 PM CDT...

THIS WILL IMPACT I-20 BETWEEN MILE MARKERS 324 AND 335.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING FOR NORTH CENTRAL TEXAS.

&&

LAT...LON 3264 9860 3234 9895 3229 9912 3244 9913
      3260 9910 3291 9911 3296 9909 3289 9872
TIME...MOT...LOC 0027Z 221DEG 29KT 3246 9908

$$
107 
WWUS54 KFWD 210036
SVSFWD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
736 PM CDT WED APR 20 2011

TXC133-429-210100-
/O.CON.KFWD.SV.W.0084.000000T0000Z-110421T0100Z/
STEPHENS TX-EASTLAND TX-
736 PM CDT WED APR 20 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT 
FOR FAR NORTHWESTERN EASTLAND AND STEPHENS COUNTIES...

AT 736 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
STORM WAS LOCATED 8 MILES NORTHWEST OF CISCO...MOVING NORTHEAST AT 35
MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  GUNSIGHT AROUND 750 PM CDT...
  NECESSITY AND BRECKENRIDGE AROUND 800 PM CDT...

THIS WILL IMPACT I-20 BETWEEN MILE MARKERS 324 AND 335.

LAT...LON 3264 9860 3237 9892 3237 9912 3244 9913
      3260 9910 3291 9911 3296 9909 3289 9872
TIME...MOT...LOC 0036Z 221DEG 29KT 3251 9902

$$
018 
WWUS54 KFWD 210052
SVSFWD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
752 PM CDT WED APR 20 2011

TXC133-210101-
/O.CAN.KFWD.SV.W.0084.000000T0000Z-110421T0100Z/
EASTLAND TX-
752 PM CDT WED APR 20 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN EASTLAND COUNTY
IS CANCELLED...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE 
COUNTY. 

THIS WILL IMPACT I-20 BETWEEN MILE MARKERS 324 AND 335.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING FOR NORTH CENTRAL TEXAS.

LAT...LON 3264 9860 3251 9875 3252 9910 3255 9910
      3289 9910 3295 9910 3296 9909 3289 9872
TIME...MOT...LOC 0051Z 221DEG 29KT 3260 9893

$$

TXC429-210100-
/O.CON.KFWD.SV.W.0084.000000T0000Z-110421T0100Z/
STEPHENS TX-
752 PM CDT WED APR 20 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR STEPHENS COUNTY...

AT 751 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
STORM WAS LOCATED 4 MILES NORTHWEST OF GUNSIGHT...MOVING NORTHEAST AT
35 MPH. ANOTHER SEVERE THUNDERSTORM NEAR ALBANY IN SHACKELFORD 
COUNTY WAS ALSO MOVING NORTHEAST AND MAY AFFECT AREAS NEAR HUBBARD 
CREEK RESERVOIR BY 800 PM CDT. 

THE SEVERE THUNDERSTORM WILL BE NEAR...
  NECESSITY AND BRECKENRIDGE AROUND 800 PM CDT...

LAT...LON 3264 9860 3251 9875 3252 9910 3255 9910
      3289 9910 3295 9910 3296 9909 3289 9872
TIME...MOT...LOC 0051Z 221DEG 29KT 3260 9893

$$
760 
WWUS54 KFWD 210101
SVSFWD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
801 PM CDT WED APR 20 2011

TXC429-210111-
/O.EXP.KFWD.SV.W.0084.000000T0000Z-110421T0100Z/
STEPHENS TX-
801 PM CDT WED APR 20 2011

...THE SEVERE THUNDERSTORM WARNING FOR STEPHENS COUNTY EXPIRES AT 800
PM CDT...

AT 801 PM CDT THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING 
WEAKENED AND WAS NO LONGER SEVERE. RADAR INDICATED THAT HEAVY 
RAIN...SMALL HAIL...AND GUSTY WINDS WERE STILL POSSIBLE FROM THE 
THUNDERSTORMS MOVING INTO THE WESTERN PART OF STEPHENS COUNTY.

LAT...LON 3264 9860 3251 9875 3252 9910 3255 9910
      3289 9910 3295 9910 3296 9909 3289 9872
TIME...MOT...LOC 0052Z 221DEG 29KT 3261 9892

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 3:14 PM CDT, 3 hours 52 minutes earlier.

Area forecast discussion, Apr 20, 3:14 PM CDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
314 PM CDT WED APR 20 2011

.DISCUSSION...
19Z SURFACE ANALYSIS SHOWS THE COLD FRONT JUST NORTH OF WACO...AND
IT CONTINUES TO SLOWLY MOVE SOUTH. AHEAD OF THE FRONT...LOW CLOUDS
HAVE KEPT THE ENVIRONMENT IN CHECK A BIT AND CONVECTION HAS HAD A
HARD TIME TRYING TO INITIATE IN THE CWA. TO OUR SOUTHWEST...A
MESOLOW HAS DEVELOPED NEAR JUNCTION WITH STRONG SURFACE
CONVERGENCE FEEDING INTO THIS AREA OF LOW PRESSURE. LATEST
SATELLITE IMAGERY SHOWS ENHANCED CU HAS QUICKLY FORMED IN THIS
REGION. THERMODYNAMIC PROFILES ARE VERY FAVORABLE FOR THUNDERSTORM
DEVELOPMENT IN THE NEXT 30 MINUTES. CAPES ARE IN EXCESS OF 4000
J/KG BUT SHEAR REMAINS ON THE WEAKER SIDE. HOWEVER...0-6KM SHEAR
OF 25 TO 30 KNOTS SHOULD BE ENOUGH TO SUSTAIN ORGANIZED
CONVECTION. RUC STORM MOTION VECTORS INDICATE ANYTHING THAT DOES
DEVELOP IN THIS REGION WOULD LIKELY MOVE EAST INTO OUR
SOUTHWESTERN ZONES. A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED
FOR AREAS WEST OF A HAMILTON TO TEMPLE LINE. THE ONE THING LACKING
IS SIGNIFICANT UPPER FORCING AND OVERALL COVERAGE OF STORMS MAY
SUFFER. HOWEVER...GIVEN THE THERMODYNAMIC PARAMETERS ANY UPDRAFT
WILL BE CAPABLE OF PRODUCING LARGE HAIL.

ADDITIONAL CONVECTION REMAINS JUST EAST AND NORTHEAST OF LAMAR
COUNTY. THE SURFACE COLD FRONT REMAINS JUST SOUTH OF WHERE THE
THUNDERSTORMS ARE INITIATING AND SOUTHERLY LOW-LEVEL FLOW ABOVE THE
SHALLOW FRONTAL INVERSION ARE IGNITING THE THUNDERSTORMS. ELEVATED
INSTABILITY AND STRONGER SHEAR IN THIS REGION ARE ENHANCING THE
SEVERE POTENTIAL. THE FRONTAL POSITION ON THE SURFACE ANALYSIS
DIVES SOUTHWEST IN OUR EASTERN ZONES AND WE ARE LIKELY LOSING SOME
OF THE SURFACE FOCUS FOR INITIATION ACROSS LAMAR COUNTY. CANT
TOTALLY RULE OUT A SEVERE STORM ACROSS THE NORTHEAST...BUT MOST
ACTIVITY THIS AFTERNOON SHOULD REMAIN TO OUR EAST.

AFTER SUNSET...STRONG OVERRUNNING WILL COMMENCE ON TOP OF THE
FRONTAL INVERSION ACROSS THE CWA. THERE IS A FAIR AGREEMENT AMONG
THE GUIDANCE OF 30 KNOTS OF LOW LEVEL FLOW SETTING UP OVERNIGHT ON
THE 310K AND 315K ISENTROPIC CHARTS. FORECAST SOUNDINGS DO SHOW A
WEAK CAPPING INVERSION IN PLACE...BUT THIS SHOULD BE BREAKABLE AS
THE FORCING LIFTS THE CAP. WILL KEEP THE BEST POPS PRIMARILY
NORTH OF I-20 WHERE THE BEST LIFT WILL BE ASSOCIATED OVERNIGHT.
LAPSE RATES AND SHEAR VALUES ABOVE THE CAPPING INVERSION WILL
SUPPORT STORMS CAPABLE OF PRODUCING MARGINALLY SEVERE HAIL.

TEMPERATURES WILL BEGIN TO WARM THURSDAY AND FRIDAY AND WE WILL
SEE WIDESPREAD 90S ONCE AGAIN AS STRONG SURFACE SOUTHERLY FLOW
RETURNS. WILL KEEP THE 20 POPS GOING THURSDAY AND FRIDAY FOR ANY
ACTIVITY IN THE NW ZONES. POSITION OF THE EXPECTED DRYLINE MAY BE
TOO FAR TO OUR WEST FOR ANY STORMS TO MAKE INTO THE CWA. STORM
MOTION VECTORS ARE TO THE NORTHEAST AND THIS MAY ONLY SUPPORT A
GRAZING OF THE STORMS IN THE NW ZONES. THE NAM AND GFS ARE
CONSISTENTLY SETTING UP A SURFACE TROUGH ACROSS THE NORTHERN CWA
SATURDAY WITH AN APPROACHING COLD FRONT TO OUR NORTH AND THEN
STALL IT FOR SUNDAY.. THIS MAY BRING US OUR NEXT CHANCE OF MORE
WIDESPREAD PRECIP AND WILL KEEP 20 AND 30 POPS ONGOING FOR THE
WEEKEND.

MEDIUM RANGE GUIDANCE IS NOW SHOWING BETTER AGREEMENT WITH THE
HANDLING OF THE NEXT UPPER TROUGH FOR THE BEGINNING OF NEXT WEEK.
THE ECMWF HAS NOW COME MORE IN LINE WITH THE GFS WITH A WEAKER AND
FASTER SOLUTION. THIS SEEMS TO BE THE TREND OVER THE PAST SEVERAL
WEEKS AND HAVE PUT A LOT OF WEIGHT INTO THIS SCENARIO FOR THE
EXTENDED. THE GUIDANCE DOES CONTINUE TO SUGGEST DECENT RAIN
CHANCES WITH THIS SYSTEM AND COOLER TEMPERATURES FOR MID-WEEK.

85/NH

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  64  86  70  90  70 /  40  10  10  10  20
WACO, TX              69  87  72  90  72 /  30  10  10  10  10
PARIS, TX             57  79  67  87  68 /  60  20  10  10  20
DENTON, TX            62  83  70  90  70 /  40  20  20  10  20
MCKINNEY, TX          59  81  69  87  70 /  40  20  10  10  20
DALLAS, TX            64  84  70  89  71 /  40  10  10  10  20
TERRELL, TX           62  84  69  89  70 /  40  10  10  10  10
CORSICANA, TX         68  86  69  89  70 /  30  10  10  10  10
TEMPLE, TX            69  87  70  90  70 /  40  10  10  10  10
MINERAL WELLS, TX     62  83  67  91  67 /  30  20  20  20  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

05/85
Hazardous weather outlook, Apr 20, 3:17 PM CDT, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
317 PM CDT WED APR 20 2011

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-211215-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
317 PM CDT WED APR 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE SOUTHEAST HALF OF
NORTH TEXAS...WITH COVERAGE MORE ISOLATED ACROSS THE NORTHWEST
THROUGH THIS EVENING.

FOR AREAS SOUTH OF A COMANCHE TO HILLSBORO TO ATHENS LINE...SEVERE
THUNDERSTORMS WITH LARGE HAIL AND LOCALIZED DAMAGING WINDS TO 60
MPH ARE POSSIBLE BEFORE SUNSET. ELSEWHERE...MARGINALLY SEVERE HAIL
AND FREQUENT LIGHTNING ARE POSSIBLE AS THUNDERSTORMS BECOME MORE
NUMEROUS OVERNIGHT. FREQUENT LIGHTNING AND BRIEF HEAVY RAINFALL
ARE ALSO POSSIBLE WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE WILL BE A LOW CHANCE OF THUNDERSTORMS EACH DAY THURSDAY
THROUGH SUNDAY ACROSS THE NORTHWEST HALF OF NORTH TEXAS...ESPECIALLY
LATE IN THE WEEKEND WITH THE ARRIVAL OF A COLD FRONT. SOME OF THESE
THUNDERSTORMS MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY SOUTH OF A COMANCHE...HILLSBORO...ATHENS
LINE...WITH LIMITED ACTIVATION POSSIBLE FURTHER TO THE NORTH
THROUGH TONIGHT.

05/

In the hours before

Special weather statement, Apr 20, 6:53 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
653 PM CDT WED APR 20 2011

TXZ115-129-210030-
STEPHENS TX-EASTLAND TX-
653 PM CDT WED APR 20 2011

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN EASTLAND COUNTY
  SOUTHWESTERN STEPHENS COUNTY

AT 653 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 18 MILES SOUTHWEST OF CISCO...MOVING NORTHEAST AT
35 MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE CISCO AND GUNSIGHT.

IF THIS STORM CONTINUES ON ITS PRESENT COURSE...A SEVERE WEATHER
WARNING MAY BE NEEDED FOR PARTS OF EASTLAND AND STEPHENS COUNTIES.

LAT...LON 3252 9912 3253 9911 3265 9910 3268 9908
      3255 9874 3226 9912
TIME...MOT...LOC 2353Z 221DEG 29KT 3229 9926

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 8:02 PM CDTSpecial Weather StatementFWDStephens28 min
Apr 20, 8:19 PM CDTSpecial Weather StatementFWDYoung26 min
Apr 20, 8:26 PM CDTSevere Thunderstorm WarningFWDYoung49 min
Apr 20, 8:48 PM CDTSevere Thunderstorm WarningFWDJack57 min
Apr 20, 9:09 PM CDTSpecial Weather StatementFWDMontague21 min
Apr 20, 9:19 PM CDTSevere Thunderstorm WarningFWDMontague56 min
Apr 20, 9:26 PM CDTSevere Thunderstorm WarningFWDWise52 min
Apr 20, 9:58 PM CDTSevere Thunderstorm WarningFWDCooke, Montague47 min
Apr 21, 11:48 AM CDTSpecial Weather StatementFWDLamar27 min

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.